Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 36, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 14, 1998, 8:52 PM CDT for Harvey County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 14, 1998, 8:52 PM CDT (01:52 UTC)
- Expired
- Apr 14, 1998, 9:40 PM CDT
- In force
- 48 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Harvey County, KS
The radar
The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 9:10 PM CDT | Hail 1 | Newton, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 1.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 734 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1916 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
052
WUUS1 KICT 150153 RRA
SVRICT
KSC079-150240-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
852 PM CDT TUE APR 14 1998
* SEVERE THUNDERSTORM WARNING FOR
EASTERN HARVEY COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 940 PM CDT
* SOME TOWNS AFFECTED
NEWTON
WALTON
ANNELLY
* AT AT 850 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM NEAR
NEWTON OR 20 MILES NORTH OF WICHITA MOVING EAST AT 30 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
OGRENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:50 PM CDT, 5 hours 2 minutes earlier.
Area forecast discussion, Apr 14, 3:50 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR NUMBERS NATIONAL WEATHER SERVICE WICHITA KS 350 PM CDT TUE APR 14 1998 ..SHORT TERM.. ACTIVE EVE IN STORE WITH THREAT OF SVR WX OVR THE ENTIRE CWA. HIER MSTR HAS BEEN RACING NWD WITH OK MESONET INDC MID 50 DEWPTS JUST ACRS THE OK BORDER. MSTR CONVERGENCE HAS MAXIMIZED NE OF SFC LO...IN N CNTRL KS. PROXIMITY OF SFC THERMAL BNDRY SUG THIS WL BE NR IN THE INITIATION PT. SUSPECT ONCE THESE GO...ACTIVITY WL DVLP SWRD ALG DRYLN IN TO S CNTRL KS. SUSPECT INITIALLY DRYLN TO BE NR WRN FCST AREA BDR. PROGD WND PROFILES INDC GOOD LLVL SHEAR E OF A LN FM NR LINCOLN-EWK-ICT. LEGITIMATE TORNADO THREAT EXISTS OVER AREA NORTH AND EAST OF WICHITA. VIRTUALLY ALL PARAMETERS WITH LCL STUDY OF SIGNIFICANT TORNADOES. EXCEPTION IS THE DEWPTS...SPCLY AT 850. GIVEN EARLY SEASON AND STRENGTH OF UPR JET...SHUD BE ENUF TO COMPENSATE FOR MARGINAL MSTR. CONCERNED HOW FAR E DRYLN WL GO OVNGT AS UPR TROF REMAINS W OF AREA DESPITE WLY FLOW. 18Z SFC MAP INCDS PRES FALLS BACK INTO NM. WL KEEPS MINS A LTL ABV GUID IN ANTICIPATION OF HIER DEWPTS ACRS THE REGION OVNGT. ...LONG TERM... PREFERRED THE AVN FOR THE LONG TERM PERIOD. ETA APPEARED TO RACE SFC FEATURES EAST TOO FAST...WITH THE NGM A BIT TOO FAR NORTH. APPEARS THREAT OF CONVECTION WILL ONLY END VERY NEAR THE BEGINNING OF THE SECOND PERIOD ACROSS SOUTHEAST KANSAS...AS DRIER SFC AIR MOVES IN AND BEST LIFT EXITS NE. SHOULD SEE MIDDAY CLEARING SC/SE KS IN WAKE OF LOW...BUT SECONDARY TROF/WEAK COLD FRONT WILL THEN PUSH INTO C KS BY EARLY AFTERNOON. EVENTUALLY...MOST OF CWA SHOULD SEE WRAPAROUND CLOUDS AND SHOWERS BY LATE AFTN/EARLY EVENING...ESPECIALLY WITH COLD MID LEVEL TEMPS. WILL CONTINUE CURRENT THINKING OF SHOWERS...BUT ADJUST TIMING. GOING TEMPS DON'T LOOK TOO BAD. IN THE EXTENDED...ALL MODELS SHOW A BROAD MID LEVEL TROF REMAINING IN PLACE ACROSS FA FOR FRIDAY AND SATURDAY WITH A W/NW FLOW PATTERN. VORTICITY APPEARS CHANNELLED AND LOW LEVELS DOMINATED BY CAA AT THE START OF THE PERIOD...SO APPEARS THAT ANY DYNAMICAL SUPPORT FOR PRECIPITATION IS LIMITED. NOGAPS/MRF SEEM TO BE MOST IN LINE... WITH ECMWF APPARENTLY HAVING SOME CONVECTIVE FEEDBACK PROBLEMS. BASED ON 850 TEMPS DROPPING INTO THE 3-5C RANGE...WILL CUT HIGHS BACK OVER GOING FORECAST...BUT FEEL THAT THERE IS DECENT BUST POTENTIAL WITH FMR MOS EQUATIONS VS. APRIL SUN...SO WON'T GO THAT COOL. NW FLOW SHORTWAVE TO PUSH INTO THE REGION SUNDAY...WITH WEAK WAA LEADING TO WARMER TEMPS AND A CHANCE OF SHOWERS. MODELS BUILD A DECENT OMEGA BLOCK OVER WEST COAST NEXT WEEK...WITH A FAIRLY DRY PATTERN. NRN STEAM APPEARS TO KEEP COLD AIR LOCKED OVER CANADA. DAVIS FCSTID = 2 ICT 51 66 41 53 / 30 20 10 20 HUT 48 65 39 53 / 30 20 10 20 EWK 51 66 41 53 / 30 20 10 20 EQA 52 67 41 53 / 40 20 10 20 WLD 53 68 42 53 / 40 20 5 10 RSL 42 62 36 51 / 20 30 20 20 GBD 44 63 37 51 / 20 30 20 20 SLN 47 63 38 51 / 30 30 20 20 MPR 48 65 39 51 / 30 30 10 20 CFV 56 71 42 53 / 60 50 5 10 CNU 56 71 42 53 / 60 50 10 10 K88 56 70 42 53 / 70 50 10 20 .ICT...NONE.
In the hours before
Special weather statement, Apr 14, 4:54 PM CDT, 3 hours 58 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-142210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 454 PM CDT TUE APR 14 1998 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 7:17 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 63 min |
| Apr 14, 7:25 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 65 min |
| Apr 14, 8:00 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 60 min |
| Apr 14, 8:17 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 63 min |
| Apr 14, 8:20 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 35 min |
| Apr 14, 8:35 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 60 min |
| Apr 14, 8:39 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 61 min |
| Apr 14, 8:47 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 63 min |
| Apr 14, 8:56 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 64 min |
| Apr 14, 9:21 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 64 min |
| Apr 14, 9:27 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 63 min |
| Apr 14, 10:10 PM CDT | Tornado Warning | ICT | Cowley | 65 min |
| Apr 14, 10:30 PM CDT | Tornado Warning | ICT | Chautauqua | 60 min |
| Apr 14, 11:14 PM CDT | Tornado Warning | ICT | Montgomery | 61 min |
| Apr 14, 11:30 PM CDT | Tornado Warning | ICT | Labette | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.